Over-the-Counter (OTC) Antihistamines Drugs for Allergy
First generation OTC anti-histamines for allergies (active ingredients and brand names):
► Brompheniramine – Dimetane
► Chlorpheniramine – Chlor-Trimeton
► Diphenhydramine – Benadryl
Second generation OTC anti-histamines for allergies (active ingredients and brand names):
► Loratadine – Claritin
► Cetirizine – Zyrtec Indications – sneezing, itching, watery eyes and runny nose and hives.
Contraindications – discontinue use and seek medical attention if serious allergic reaction occurs.
Cetirizine (Zyrtec): Tablet - 5-10 mg orally once a day depending upon symptom severity. Syrup – 5 mg/ 5 mL
Loratadine (Claritin, Tavist), Brompheniramine (Dimetane): Tablet – 10mg once daily for adults, 5 mg once daily for children 2 to 5 years.
Chlorpheniramine (Chlor-Trimeton) – 4 mg orally every 4 - 6 hrs; sustained-release: 8 or 12 mg orally every 8 - 12 hours. Maximum dose: 24 mg/day.
Diphenhydramine (Benadryl): 25 mg to 50 mg (1-2 capsules) per day for adults and children above 12 years; for children 6 -12 years of age – 25 mg (1 capsule)
Side effects – drowsiness especially in case of first generation antihistamines, restlessness, nervousness, upset stomach, dry mouth, irritability, difficulty urinating and sometimes blurred vision.
Precautions and Warnings:
► Second generation antihistamines are less likely to interact with other drugs like sedatives
► Do not use antihistamines in large amounts or for longer than recommended.
► Use alcohol cautiously if you are on antihistamines
► While taking antihistamines, do not drive or use machinery that could harm you if you are not alert
► Inform your healthcare provider if you are pregnant or breastfeeding.
► Store in cool, dry place. Protect from heat and light